Background: Dengue is one of the most feared seasonal diseases in India. The most significant symptoms associated with it are severe myalgia, headache, and fever. Since the disease carries a significant risk of bleeding, the drug of choice to combat these in-tolerable symptoms is paracetamol only, which frequently has to be used at supra therapeutic doses.
Aims and Objectives: This study aims to evaluate the risk of hepatic injury following paracetamol over use in case of dengue-like fever.
Materials and Methods: In this retrospective observational study, patient who required at least 4 g/day of paracetamol and whose medical records of 1 year were available following this disease were included in this study.
Results: We would procure complete record of 33 patients who had received maximum or supratherapeutic dose of paracetamol. Mean alanine transferase was 50 after 12 h of therapy which rose to more than 1500 on day 3, started declining on day 7, and subsided by day 21. However, this did not correspond to ultrasonography finding where residual hepatic pathology was detected in 18% of cases.
Conclusion: We suggest addition of hepatic protective agents such as methionine/N-acetylcysteine/others to be included during the initial phase of therapy with paracetamol in these cases. Supratherapeutic dose of paracetamol in variably produces hepatic injury, most of them benign but in significant number of cases, it leaves behind residual scarring.
Key words: Dengue; Paracetamol; Hepatotoxicity